Valium is a pharmaceutical drug that may be taken safely for certain health conditions or medical procedures. However, Valium is also commonly misused and contributes to several social and public health issues facing the country. There are signs that indicate Valium addiction, as well as professional resources to help people recover from it.
Valium is a brand name for the prescription drug diazepam. It is a type of benzodiazepine, a small molecule that increases the activity of certain neurotransmitters in the brain and nervous system. This induces relaxation, both mentally and physically.
Patients often take it orally in tablet form, but may also receive it as a rectal gel or as an injection into a vein or muscle.
Diazepam is the generic name for the drug. Pharmaceutical companies market diazepam under several different brand names, including:
Valium is typically used by people who need help with the stresses of daily life. These are also the ones who are more likely to abuse Valium. While there are various reasons people abuse Valium, many of those using it do not take it to get high.
People may take Valium to help them feel normal by relieving stress and anxiety. Some may also take Valium because it helps them sleep. The drug produces a feeling of intense calm and euphoria, especially in larger doses.
Doctors may prescribe Valium for several conditions or situations, including:
Because of its utility in so many different circumstances, Valium is one of the most widely used drugs in the U.S. Over five million prescriptions for diazepam (Valium) were written in 2017.
Rehab facilities are open and accepting new patients
Like other medications, Valium use comes with some potential adverse effects, even when used appropriately. When people overuse it or take it without the guidance of their healthcare provider, the risks of serious complications increase significantly.
Drug abuse or dependency themselves are potential risks of taking Valium, so patients with a prescription must be careful and keep an eye out for early warning signs of tolerance or addiction.
Common side effects of Valium include:
These effects are more likely or more pronounced with higher doses.
Some serious complications can arise from a Valium overdose. It is important to get medical assistance immediately if this happens. Potential overdose effects include:
Taking Valium could make certain existing disorders worse. Likewise, other conditions may cause more serious side effects to occur. People should avoid Valium or only take it under careful medical supervision if they have certain conditions. These include, but are not limited to:
Since Valium can harm infants and developing fetuses, women should avoid it if they are pregnant or breastfeeding.
Valium interacts with some medications and can also affect how the body processes them. Other drugs that act on the central nervous system (CNS) tend to have stronger effects in combination with Valium. Depressants, in particular, such as alcohol or certain cold, allergy, or sleep medications, have a pronounced effect. People taking these drugs together may become excessively drowsy or much less alert.
Examples of medications that interact with Valium include:
When patients take Valium routinely over a period of time, they may develop a tolerance to it or a physical dependence on it. When someone has developed a tolerance, they need to take higher doses of the drug to gain the same effects they once had at lower doses. Those with physical drug dependence undergo withdrawal symptoms if they stop taking the drug. This can happen even after only short-term Valium use.
People with a history of mental illness or drug or alcohol abuse are much more likely to develop a Valium use disorder than those without these conditions.
Valium addiction can be challenging to recognize for loved ones and the addicted individual. The drug is sometimes prescribed for up to four months, and addiction may slowly develop during this period.
People addicted to Valium often place their addiction before professional and personal obligations. They are also likely to lose interest in activities they once enjoyed and become unmotivated.
Not everyone who abuses Valium is addicted to the drug. Using Valium in any way not prescribed by a doctor counts as abuse. Experiencing cravings and withdrawal symptoms and requiring higher doses of Valium to reach the drug’s effects are some factors that may suggest abuse has turned into an addiction.
It is possible to reduce your risk or slow the development of tolerance and dependence on Valium, and therefore, addiction.
First, it is essential to understand your risk factors. A family history of addiction places you at higher risk for developing addiction problems and acquiring them quicker.
Think about your parents, siblings, and other relatives’ history with prescription medications, alcohol, and drugs. If they struggle with addiction issues, speak with your doctor about alternatives to addictive drugs like Valium.
Underlying mental health problems can also put you at higher risk for substance abuse and dependence. Those with a mental health problem are more likely to use alcohol or drugs than those who do not have a mental health issue.
If you do decide to take Valium, carefully monitor your drug use. Be aware of and honest about any shifts in thought, behavior, mood, and health. Take any shifts seriously and take quick action to reduce the progression of Valium addiction.
Someone with a Valium dependence or addiction may exhibit one or more of the following symptoms:
Valium withdrawal symptoms can be very dangerous, even life-threatening. Therefore, patients should only stop taking Valium under professional medical supervision. Typically, clinicians will have a person gradually wean off of it, slowly taking lower and lower doses. Clinics and treatment centers can also be ready to administer medications or other medical interventions if needed.
Fortunately, expert help is available for those with a Valium addiction. It is important to have professionals provide medical assistance during withdrawal, identify alternatives to manage any underlying conditions without Valium, and provide mental health support during and after the transition period.
The first step in overcoming a Valium addiction is weaning off of the drug. Doctors will gradually lower the dose of the medication over the course of a few weeks. They may also prescribe a different benzodiazepine with fewer side effects and a lower potential for abuse to replace it.
After discontinuing Valium, the next course of treatment is typically psychotherapy. This may involve behavioral counseling, group therapy, mindfulness training, or other forms of mental health support. Often, these techniques help patients learn to manage conditions like chronic pain or anxiety for which they originally started taking Valium.
Help is always available for anyone with a Valium addiction. With the proper support and resources, there is a high probability of success overcoming Valium dependence.
You don’t have to overcome your addiction alone. Professional guidance and support is available. Begin a life of recovery by reaching out to a specialist today.
“Medical Expenditure Panel Survey (MEPS) 2007-2017.” Agency for Healthcare Research and Quality (AHRQ), Rockville, MD., https://www.meps.ahrq.gov/mepsweb/
“Diazepam (Oral Route) Description and Brand Names.” Mayo Clinic, Mayo Foundation for Medical Education and Research, 1 Feb. 2020, www.mayoclinic.org/drugs-supplements/diazepam-oral-route/description/drg-20072333.
Altamura, Alfredo Carlo, et al. “Understanding the Pharmacokinetics of Anxiolytic Drugs.” Expert Opinion on Drug Metabolism & Toxicology, vol. 9, no. 4, 2013, pp. 423–440., doi:10.1517/17425255.2013.759209., https://pubmed.ncbi.nlm.nih.gov/23330992/
Prevention of Substance Use and Mental Disorders, Substance Abuse and Mental Disorders (SAMHSA), April 2020, https://www.samhsa.gov/find-help/prevention
Brett, Jonathan, and Bridin Murnion. “Management of benzodiazepine misuse and dependence.” Australian prescriber vol. 38,5 (2015): 152-5. doi:10.18773/austprescr.2015.055, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4657308/
Mellor, C S, and V K Jain. “Diazepam withdrawal syndrome: its prolonged and changing nature.” Canadian Medical Association journal vol. 127,11 (1982): 1093-6, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1862031/